Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Memphis, TN

February 22, 20194 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 22, 2019, 3:43 AM CST for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2019, 3:43 AM CST (09:43 UTC)
Expired
Feb 22, 2019, 6:45 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS54 KMEG 220943
FFWMEG
MSC013-017-081-115-221245-
/O.NEW.KMEG.FF.W.0007.190222T0943Z-190222T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
343 AM CST FRI FEB 22 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern Chickasaw County in northeastern Mississippi...
  Southern Calhoun County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Southern Lee County in northeastern Mississippi...

* Until 645 AM CST.

* At 343 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Houston, Verona, Okolona, Calhoun City, Shannon, Vardaman, Derma,
  Pittsboro, Sabougla, Pyland, Troy, Houlka, Nettleton, New Houlka,
  Big Creek, Thorn, Reid, Loyd, Thelma and Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3387 8950 3420 8884 3418 8854 3413 8854
      3410 8855 3409 8858 3409 8872 3403 8872
      3373 8950

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 3:43 AM CST, 0 minutes earlier.

Area forecast discussion, Feb 22, 3:43 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 AM CST Fri Feb 22 2019

.DISCUSSION...
Early morning surface map showed a warm front over southern MS,
south of a Jackson to Meridian line. However, a 925mb warm front
extended much further north in to north MS, roughly along a
Greenwood to Tupelo line. Persistent training of moderate to
isolated heavy rainfall cores were focused along this elevated
front, steered by midlevel winds parallel to the front and aided
by divergence aloft, associated the right entrance region of a
250mb jet core.

Short-range CAM consensus depicts a slight reduction in rain
rates later today, but only slight northward movement of the main
convective focus. Flash flooding will remain the primary concern
over north MS.

By this evening, surface warm front will accelerate north, lifting
to near I-40 by midnight, in advance of a closed upper low
lifting into the southern high plains. This upper low will lift
into eastern KS Saturday afternoon, taking a bit of a more neutral
orientation than earlier model guidance depicted. As such, the
surface low will track a little closer to the parent upper low,
across northern MO and southern IA toward late afternoon Saturday.

NAM progs MUCAPES ranging from 1500 J/KG over north MS to around
1000 J/KG over northwest TN Saturday afternoon. This will likely
be limited some by prefrontal rainfall, but still sufficient when
combined with directional shear to support bowing thunderstorm
segments. Beyond flash flooding, main concern remains wind. Given
the saturated soils, it's not out of the question to expect
downed trees with sub-severe thunderstorm wind gusts. Beyond wind,
a brief tornado or two will be possible, embedded in the convective
line. Midlevel lapses below 6C/km suggest only a marginal large
hail threat.

Showers and thunderstorms should exit east of the TN River by
early Saturday evening, overtaken by a eastward-advancing midlevel
dry slot.

Dry and seasonal weather to prevail Sunday through Tuesday.
Thereafter, medium range 00Z model consensus decreases
sufficiently to lower forecast confidence by Wednesday. With a
broad low- amplitude trof likely over the eastern third of the
CONUS, GFS- progged rain chances for the mid to late week periods
appear a bit overdone. In any case, there does not appear to be
any systems that would present additional heavy rain potential,
suggesting area rivers may have an opportunity to recover back to
near normal flows.

PWB

&&

.AVIATION...
06Z TAF cycle

Low clouds will continue to spread across the entire forecast area
overnight. Rain showers will move across the forecast area for
much of the forecast period with some isolated thunderstorms
expected over portions of northeast Mississippi. Winds will be
mainly from the northeast at around 10 knots for much of the
forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday evening for Crittenden-Cross-
     Lee AR-Mississippi-Phillips-St. Francis.

MO...Flash Flood Watch through Saturday evening for Pemiscot.

MS...Flash Flood Watch through Saturday evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch through Saturday evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 21, 9:05 AM CST, 18 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
905 AM CST Thu Feb 21 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221715-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
905 AM CST Thu Feb 21 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flash flood watch is in effect for this afternoon and tonight
across a large portion of the Midsouth. Rainfall amounts of up to
2 inches will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flash Flood Watch continues through Saturday evening for
areas along and south of the I-40 corridor. Multiple rounds of
heavy rain will result in an additional 2-4 inches of rainfall.
This will likely lead to additional flooding of low-lying and poor
drainage areas, as well as local and rivers and creeks.

A strong cold front will move across the area on Saturday. Strong
to severe thunderstorms will be possible with damaging winds as
the primary threat. A few tornadoes will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested on Saturday. Additionally,
please relay any flash flooding reports and rainfall amounts to
the National Weather Service in Memphis.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:22 PM CSTRiver Flood WarningMEGCalhoun49 hr
Feb 21, 8:34 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more6 hr
Feb 21, 9:54 PM CSTRiver Flood WarningMEGLafayette71 hr
Feb 22, 1:23 AM CSTFlash Flood WarningMEGCalhoun, Pontotoc, Yalobusha3 hr
Feb 22, 2:29 AM CSTRiver Flood WarningMEGLee55 hr
Feb 22, 2:33 AM CSTRiver Flood WarningMEGItawamba3 days
Feb 22, 3:02 AM CSTFlash Flood WarningMEGLee3 hr
Feb 22, 4:22 AM CSTFlash Flood WarningMEGCalhoun, Pontotoc, Yalobusha3 hr
Feb 22, 5:52 AM CSTFlash Flood WarningMEGLee3 hr
Feb 22, 6:36 AM CSTFlash Flood WarningMEGChickasaw, Lee, Pontotoc3 hr
Feb 22, 7:06 AM CSTFlash Flood WarningMEGCalhoun, Lafayette, Lee, Pontotoc, Prentiss, Union and 1 more9 hr
Feb 22, 7:06 AM CSTRiver Flood WarningMEGTate, Tunica61 hr
Feb 22, 7:13 AM CSTAreal Flood WarningMEGItawamba, Prentiss, Tishomingo3 hr
Feb 22, 7:33 AM CSTRiver Flood WarningMEGCalhoun34 hr
Feb 22, 8:39 AM CSTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union3 hr
Feb 22, 9:28 AM CSTFlash Flood WarningMEGChickasaw, Lee, Pontotoc6 hr
Feb 22, 9:57 AM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Monroe6 hr
Feb 22, 10:15 AM CSTAreal Flood WarningMEGItawamba, Prentiss, Tishomingo6 hr
Feb 22, 11:43 AM CSTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union6 hr
Feb 22, 12:09 PM CSTRiver Flood WarningMEGMonroe21 hr
Feb 22, 2:26 PM CSTWind AdvisoryMEGBenton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 5 more30 hr
Feb 22, 3:20 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lafayette, Lee, Monroe and 5 more6 hr
Feb 22, 3:22 PM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Pontotoc, Quitman, Tallahatchie and 2 more6 hr
Feb 22, 5:47 PM CSTAreal Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo12 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.